Top of the page
Serum sickness is an unexpected reaction to some medicines. Medicines that can cause it include antibiotics like penicillin. Some vaccines, insect stings, or spider bites might also cause it.
Symptoms may start 7 to 10 days after you take the medicine. (They may start sooner if you have had the medicine before.) You might have a rash, hives, or joint pain. You may also have a fever, a headache, or swollen glands. Sometimes you just feel sick. Your symptoms will probably go away on their own, but they may last up to several weeks.
Your doctor might give you medicine to help your fever, pain, or skin problems. He or she may also prescribe a steroid medicine. It can help calm down the body's response.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Call 911 anytime you think you may need emergency care. For example, call if:
Call your doctor or nurse call line now or seek immediate medical care if:
Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:
Go to https://www.healthwise.net/patientEd
Enter B357 in the search box to learn more about "Serum Sickness: Care Instructions".
Current as of: February 10, 2021
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & William H. Blahd Jr. MD, FACEP - Emergency Medicine
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.
©2006-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.